In times of extreme heat, certain more sensitive population groups are more likely to suffer complications from rising temperatures, including the problems of dehydration. We are talking about the elderly, babies and children. But we must also include here people with chronic illnesses who need to take medication for their treatment and, of course, dependent people.
Consequences of heat for health
The two most serious health situations that can occur as a result of rising temperatures are:
- The so-called “exhaustion-dehydration syndrome”. This syndrome occurs as a result of an alteration in body levels of water and salts caused by excessive loss through sweating. It is characterized by symptoms of intense thirst, exhaustion, malaise, dizziness and headache. Body temperature may remain normal or slightly elevated, but never above 40 degrees.
- Heat stroke” is characterized by an increase in temperature above 40 degrees and is due to the fact that the thermoregulation center, located in the hypothalamus (a small area of the brain that controls some of the most important vital functions), ceases to function properly, so that body temperature begins to rise uncontrollably. This is a very dangerous situation, as an increase in body temperature above 40 degrees can lead to delirium, convulsions, coma and even death. It appears quickly – in a few hours – and requires urgent action: if the affected person is not treated within 24 hours, the outcome can be fatal.
Medication intake and dehydration
There are a number of medications that can make the clinical situation, both in exhaustion-dehydration syndrome and in heat stroke, worse.
There are several reasons why certain drugs can cause dehydration:
- Alteration of body levels of water and electrolytes (sodium, potassium, chloride) such as diuretics, furosemide type, etc.
- Impairment of the functioning of the kidneys, which can lead to renal failure, such as anti-inflammatory drugs (both the classic ones, such as ibuprofen, and the newer ones, such as celecoxib). Some antihypertensives also have this effect (such as angiotensin-converting enzyme inhibitors such as enalapril or angiotensin II receptor antagonists such as candesartan). Finally, all drugs that are harmful to the kidneys should be included.
- Alteration of the thermoregulatory capacity of our organism, either because the drugs affect the thermoregulatory centre of the hypothalamus (such as antipsychotics and antidepressants), because they inhibit sweating, preventing the loss of body heat (some antihistamines, some antiparkinsonians) or because they produce vasoconstriction and limit peripheral circulation (such as the phenylephrine of decongestants or anti-migraines such as sumatriptan).
Drugs that increase your toxicity from dehydration
There are drugs that do not affect thermoregulation, the kidneys or body levels of water and electrolytes, but in situations of dehydration can increase their toxicity, as they have a narrow therapeutic window (the difference between safe levels of drug concentration and toxic levels is very small).
It can happen with drugs based on lithium salts, heart medications (such as antiarrhythmics or digoxin), antiepileptics, some oral antidiabetics, cholesterol medications such as statins or fibrates and also with the benzodiazepines that so many people use for sleep and anxiety.
Thus, for example, a slight change in the functioning of the kidneys of older people -which in a dehydration situation will occur more easily- can cause the levels of benzodiazepines in the blood to increase (without changing the dose that the person takes) and with it all its adverse effects: sedation, drowsiness, mental confusion, memory problems, psychomotor alterations and increased risk of falling.
The medicines mentioned are only a few examples and do not constitute an exhaustive list. However, it is worth pointing out that no medication per se triggers exhaustion-dehydration syndrome or heat stroke, but they can aggravate the situation.
It is also important to add that many of these treatments are essential for the management of various pathologies. In this sense, the doctor is the only one who can evaluate which is the best strategy for the management of this medication and the need to reduce the dose or even interrupt the treatment.
People who take this type of medication are reminded of the importance of limiting physical effort, wearing light clothing, avoiding exposure to the sun, taking shelter in cool and shady places, maintaining adequate hydration and drinking water often. It is particularly important for elderly diabetic patients to avoid sugary drinks, including fruit juices.